Antibiotics can cause diarrhea during treatment or in the two months after the end of treatment. Although it is generally benign, this post-antibiotic diarrhea can sometimes hide serious intestinal infection.
Antibiotics destabilize the equilibrium in microbial flora.
Although they eradicate the pathogenic bacteria responsible for your infection, antibiotics can also destroy certain beneficial bacteria in your microbiota, systematically resulting in a potentially significant imbalance in this ecosystem. This phenomenon, known as dysbiosis, causes diarrhea. Between 5 and 20% of antibiotics cause diarrhea.
This diarrhea generally has no other symptoms.
In the vast majority of cases, post-antibiotic diarrhea has a functional origin; simply put, it is characterized by the evacuation of watery or liquid stool without other associated symptoms. Generally, everything spontaneously returns to normal in under 48 hours.
More rarely (in 1 to 2% of antibiotic prescriptions), antibiotics can induce a drop in a certain portion of the bacterial population. The niches left open are then colonized by pathogenic bacteria, primarily Clostridium difficile and Salmonella, which cause intestinal infections with more severe, potentially fatal diarrhea.
The most effective treatment: stopping antibiotics
The treatment for simple post-antibiotic diarrhea is to stop taking the antibiotic in question, in order to allow microbiota to be restored. This is the resilience phase: new microorganisms, similar to the original strains but not necessarily identical, will recolonize the intestinal flora little by little, eventually achieving a new equilibrium. However, it is possible to prevent diarrhea by adding specific probiotics to the antibiotic treatment.
Severe forms of antibiotic-associated diarrhea require stool tests to identify the bacteria causing the infection. Targeted antibiotic treatment is suggested, paired with probiotics in the event of recurrence, or even a fecal transplant for resistant forms.
Beaugerie L. Diarrhée post-antibiotiques. http://www.fmcgastro.org/wp-content/uploads/file/pdf-2014/02_Beaugerie_1_498_v1.pdf
De La Cochetière MF, Durand T, Lepage P, et al. Resilience of the dominant human fecal microbiota upon short-course antibiotic challenge. J Clin Microbiol. 2005;43(11):5588-5592.Szajewska H, Kołodziej M. Systematic review with meta-analysis: Saccharomyces boulardii in the prevention of antibiotic-associated diarrhoea. Aliment Pharmacol Ther. 2015;42:793-801.
Batista R, Kapel N, Megerlin F, et al. Fecal microbiota transplantation in recurrent Clostridium difficile infections. Framework and pharmaceutical preparation aspects. Ann Pharm Fr. 2015;73(5):323-331.
McFarland LV, Surawicz CM, Greenberg RN, et al. A randomized placebo-controlled trial of Saccharomyces boulardii in combination with standard antibiotics for Clostridium difficile disease. JAMA. 1994;271(24):1913-1918.